Alert archive / Washington / River Flood Warnings in 2009

River Flood Warning 1, NWS Spokane, WA

January 7, 2009Whitman County, Washington; Latah County, Idaho

NWS Spokane, WA issued this river flood warning at Jan 7, 2009, 7:02 PM PST for Whitman County, Washington; Latah County, Idaho. It took effect at Jan 8, 2009, 2:05 PM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2009, 7:02 PM PST (03:02 UTC)
In effect from
Jan 8, 2009, 2:05 PM PST
Expired
Jan 9, 2009, 6:32 AM PST
In force
16 hr
Issued by
NWS Spokane, WA
Flood severity
Minor

Counties Latah County, ID, Whitman County, WA

The radar

The Spokane radar (KOTX), 99 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Palouse River near Potlatch (PLOI1). The gauge peaked at 15.87 ft at Jan 8, 2009, 10:00 PM PST.

actionminormoderatemajor5101501/0801/0901/10
Action stage
14 ft
Minor stage
15 ft
Moderate stage
16 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 13345000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS46 KOTX 080302
FLWOTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE, WA
702 PM PST WED JAN 07 2009

...THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN WASHINGTON...IDAHO...

  PALOUSE RIVER NEAR POTLATCH AFFECTING WHITMAN AND LATAH COUNTIES

WARM TEMPERATURES COMBINED WITH WINDY CONDITIONS AND FORECAST RAINFALL
OVER LATAH COUNTY WILL PRODUCE SIGNIFICANT RISES ON THE PALOUSE RIVER 
NEAR POTLATCH IDAHO. THE RIVER WILL RISE TO FLOOD STAGE BY 7AM THURSDAY
MORNING. THIS WILL CREATE MINOR FLOODING ALONG THE PALOUSE RIVER FROM 
POTLATCH...IDAHO DOWNSTREAM TO PALOUSE...WASHINGTON.


NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=OTX

WAC075-IDC057-081502-
/O.NEW.KOTX.FL.W.0001.090108T1605Z-090109T0600Z/
/PLOI1.1.RS.090108T1605Z.090108T1800Z.090108T1931Z.NO/
702 PM PST WED JAN 07 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE PALOUSE RIVER NEAR POTLATCH.
* FROM THURSDAY MORNING TO THURSDAY EVENING...OR UNTIL THE WARNING IS
  CANCELLED.
* AT 06:45 PM WEDNESDAY THE STAGE WAS 11.2 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* THE RIVER IS FORECAST TO REACH FLOOD STAGE BY 7AM THURSDAY.
* MINOR FLOODING IS FORECAST WITH A CREST TO 15.4 FEET BY 10 AM THURSDAY. 
* AT 15.0 FEET...FLOODING OF LOW LYING AREAS BETWEEN POTLATCH, ID AND 
  PALOUSE, WA IS LIKELY. THIS INCLUDES THE LIONS CLUB COMMUNITY PARK.

$$
5 follow-up statements
000 
WGUS86 KOTX 080703
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
1103 PM PST WED JAN 07 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...IDAHO..
  PALOUSE RIVER NEAR POTLATCH AFFECTING WHITMAN AND LATAH COUNTIES

WARM TEMPERATURES COMBINED WITH WINDY CONDITIONS AND FORECAST RAINFALL
OVER LATAH COUNTY WILL PRODUCE SIGNIFICANT RISES ON THE PALOUSE RIVER 
NEAR POTLATCH IDAHO. THE RIVER WILL RISE TO FLOOD STAGE BY 7AM THURSDAY
MORNING. THIS WILL CREATE MINOR FLOODING ALONG THE PALOUSE RIVER FROM 
POTLATCH...IDAHO DOWNSTREAM TO PALOUSE...WASHINGTON.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=OTX

WAC075-IDC057-081903-
/O.CON.KOTX.FL.W.0001.090108T1605Z-090109T0131Z/
/PLOI1.1.RS.090108T1605Z.090108T1800Z.090108T1931Z.NO/
1103 PM PST WED JAN 07 2009

THE FLOOD WARNING CONTINUES FOR
  THE PALOUSE RIVER NEAR POTLATCH
* FROM THURSDAY MORNING TO THURSDAY AFTERNOON...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT 10:45 PM WEDNESDAY THE STAGE WAS 11.6 FEET 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET 
* THE RIVER IS FORECAST TO REACH FLOOD STAGE BY 7AM THURSDAY.
* MINOR FLOODING IS FORECAST WITH A CREST TO 15.4 FEET BY 10 AM THURSDAY. 
* AT 15.0 FEET...FLOODING OF LOW LYING AREAS BETWEEN POTLATCH, ID AND 
  PALOUSE, WA IS LIKELY. THIS INCLUDES THE LIONS CLUB COMMUNITY PARK.

$$
000 
WGUS86 KOTX 081447
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
647 AM PST THU JAN 08 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...IDAHO...

  PALOUSE RIVER NEAR POTLATCH AFFECTING WHITMAN AND LATAH COUNTIES

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN IDAHO..
  COEUR DALENE RIVER AT CATALDO AFFECTING SHOSHONE AND KOOTENAI 
  COUNTIES

SIGNIFICANT RAINFALL COMBINED WITH SNOWMELT WILL CONTINUE TO PRODUCE
RISES ON MANY OF THE RIVERS AND STREAMS IN SOUTHEAST
WASHINGTON AND OVER THE CENTRAL IDAHO PANHANDLE. IN PARTICULAR...
MINOR FLOODING IS EXPECTED TO OCCUR ON THE PALOUSE RIVER AS WELL
AS PORTIONS OF THE COEUR DALENE RIVER. 

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=OTX

IDC055-079-090247-
/O.CON.KOTX.FL.W.0002.090109T0234Z-090109T1323Z/
/CTLI1.1.ER.090109T0234Z.090109T0600Z.090109T0723Z.NO/
647 AM PST THU JAN 08 2009

THE FLOOD WARNING CONTINUES FOR
  THE COEUR DALENE RIVER AT CATALDO
* FROM THIS EVENING TO LATE TONIGHT...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT 06:30 AM THURSDAY THE STAGE WAS 40.5 FEET 
* MINOR FLOODING IS FORECAST TO DEVELOP BY LATE
  AFTERNOON.
* FLOOD STAGE IS 43.0 FEET 
* AT 43.0 FEET...MINOR FLOODING OF FARMLAND FROM CATALDO DOWNSTREAM TO
  HARRISON IS LIKELY. THE CAMPGROUND AT CATALDO WILL ALSO BEGIN TO 
  FLOOD.

$$

WAC075-IDC057-090131-
/O.EXT.KOTX.FL.W.0001.090108T1726Z-090109T0131Z/
/PLOI1.1.RS.090108T1726Z.090108T1800Z.090108T1931Z.NO/
647 AM PST THU JAN 08 2009

THE FLOOD WARNING CONTINUES FOR
  THE PALOUSE RIVER NEAR POTLATCH
* UNTIL THIS AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT 05:45 AM THURSDAY THE STAGE WAS 12.6 FEET 
* MINOR FLOODING IS FORECAST TO DEVELOP THIS AFTERNOON.
* FLOOD STAGE IS 15.0 FEET 
* AT 15.0 FEET...FLOODING OF LOW LYING AREAS BETWEEN POTLATCH, ID AND 
  PALOUSE, WA IS LIKELY. THIS INCLUDES THE LIONS CLUB COMMUNITY PARK.

$$
000 
WGUS86 KOTX 082053
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
1253 PM PST THU JAN 08 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN IDAHO...
WASHINGTON...

  COEUR DALENE RIVER AT CATALDO AFFECTING SHOSHONE AND KOOTENAI 
  COUNTIES
  PALOUSE RIVER NEAR POTLATCH AFFECTING WHITMAN AND LATAH COUNTIES

SNOWMELT AND RAINFALL OVER THE LAST 48 HOURS WILL PRODUCE SIGNIFICANT 
RISES ON THE PALOUSE RIVER NEAR POTLATCH AND THE COEUR DALENE RIVER 
NEAR CATALDO. AT THIS TIME ONLY MINOR FLOODING IS EXPECTED ALONG 
BOTH RIVERS.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=OTX

IDC055-079-090853-
/O.EXT.KOTX.FL.W.0002.090108T2303Z-090109T1807Z/
/CTLI1.1.ER.090108T2303Z.090109T0600Z.090109T1207Z.NO/
1253 PM PST THU JAN 08 2009

...FLOOD WARNING EXTENDED UNTIL FRIDAY MORNING...THE FLOOD WARNING 
CONTINUES FOR
  THE COEUR DALENE RIVER AT CATALDO
* UNTIL FRIDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 12:30 PM THURSDAY THE STAGE WAS 42.0 FEET 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 43.0 FEET 
* THE RIVER IS FORECAST TO CREST NEAR 43.8 FEET LATE TONIGHT BEFORE 
  FALLING BELOW FLOOD STAGE EARLY FRIDAY MORNING.
* AT 44.0 FEET...HOMES NEAR THE RIVER MAY EXPERIENCE SOME FLOODING OF 
  BASEMENTS. CCC ROAD WILL BEGIN TO BE FLOODED NEAR THE MENNONITE 
  CHURCH.

$$

WAC075-IDC057-090852-
/O.EXT.KOTX.FL.W.0001.090108T2205Z-090109T1200Z/
/PLOI1.1.RS.090108T2205Z.090109T0000Z.090109T1200Z.NO/
1253 PM PST THU JAN 08 2009

...FLOOD WARNING EXTENDED UNTIL LATE TONIGHT...THE FLOOD WARNING 
CONTINUES FOR
  THE PALOUSE RIVER NEAR POTLATCH
* UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT 11:45 AM THURSDAY THE STAGE WAS 13.6 FEET 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET 
* THE RIVER IS FORECAST TO REACH FLOOD STAGE LATE THIS EVENING AND
  CREST AROUND 15 FEET BRIEFLY BEFORE FALLING BELOW FLOOD STAGE 
  EARLY TOMORROW MORNING.
* AT 15.0 FEET...FLOODING OF LOW LYING AREAS BETWEEN POTLATCH, ID AND 
  PALOUSE, WA IS LIKELY. THIS INCLUDES THE LIONS CLUB COMMUNITY PARK.

$$
FONTENOT
000 
WGUS86 KOTX 090335
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
735 PM PST THU JAN 08 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN IDAHO...
WASHINGTON...

  COEUR DALENE RIVER AT CATALDO AFFECTING SHOSHONE AND KOOTENAI 
  COUNTIES
  PALOUSE RIVER NEAR POTLATCH AFFECTING WHITMAN AND LATAH COUNTIES

SNOWMELT AND RAINFALL OVER THE LAST 48 HOURS WILL PRODUCE FLOODING
ON THE PALOUSE RIVER NEAR POTLATCH AND THE COEUR DALENE RIVER 
NEAR CATALDO. AT THIS TIME ONLY MINOR FLOODING IS EXPECTED ALONG 
BOTH RIVERS.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=OTX

IDC055-079-091535-
/O.EXT.KOTX.FL.W.0002.000000T0000Z-090109T2000Z/
/CTLI1.1.RS.090109T0236Z.090109T0600Z.090109T1401Z.NO/
735 PM PST THU JAN 08 2009

...FLOOD WARNING EXTENDED UNTIL FRIDAY AFTERNOON...THE FLOOD WARNING 
CONTINUES FOR
  THE COEUR DALENE RIVER AT CATALDO
* UNTIL FRIDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT 07:01 PM THURSDAY THE STAGE WAS 43.0 FEET 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 43.0 FEET 
* THE RIVER IS FORECAST TO CREST NEAR 43.8 FEET LATE THURSDAY NIGHT OR
  EARLY FRIDAY MORNING AND FALL BELOW FLOOD STAGE BY LATE FRIDAY MORNING.
* AT 44.0 FEET...HOMES NEAR THE RIVER MAY EXPERIENCE SOME FLOODING OF 
  BASEMENTS. CCC ROAD WILL BEGIN TO BE FLOODED NEAR THE MENNONITE 
  CHURCH.

$$

WAC075-IDC057-091535-
/O.EXT.KOTX.FL.W.0001.000000T0000Z-090109T2000Z/
/PLOI1.1.RS.090108T2322Z.090109T0201Z.090110T2000Z.NO/
735 PM PST THU JAN 08 2009

...FLOOD WARNING EXTENDED UNTIL FRIDAY AFTERNOON...THE FLOOD WARNING 
CONTINUES FOR
  THE PALOUSE RIVER NEAR POTLATCH
* UNTIL FRIDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT 07:16 PM THURSDAY THE STAGE WAS 15.7 FEET 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET 
* FORECAST...THE RIVER WILL REMAIN NEAR 15.5 FEET THROUGH EARLY
  FRIDAY MORNING. ADDITIONAL RISES ARE POSSIBLE DUE TO RIVER ICING.
  ANY ADDITIONAL RISES ARE EXPECTED TO BE MINOR. THE RIVER SHOULD 
  FALL BELOW BELOW FLOOD STAGE BY 12 PM FRIDAY.
* AT 15.0 FEET...FLOODING OF LOW LYING AREAS BETWEEN POTLATCH, ID AND 
  PALOUSE, WA IS LIKELY. THIS INCLUDES THE LIONS CLUB COMMUNITY PARK.

$$
000 
WGUS86 KOTX 091432
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
632 AM PST FRI JAN 09 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
IDAHO...WASHINGTON...

  COEUR DALENE RIVER AT CATALDO AFFECTING SHOSHONE AND KOOTENAI 
  COUNTIES
  PALOUSE RIVER NEAR POTLATCH AFFECTING WHITMAN AND LATAH COUNTIES

COOLER AND DRIER CONDITIONS HAVE ALLOWED BOTH THE COEUR DALENE RIVER AT CATALDO 
AND PALOUSE RIVER AT POTLATCH TO FALL BELOW FLOOD LEVELS. BOTH RIVERS WILL 
CONTINUE TO SEE FALLING LEVELS THROUGH THE DAY. 

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=OTX

IDC055-079-091502-
/O.CAN.KOTX.FL.W.0002.000000T0000Z-090109T2000Z/
/CTLI1.1.RS.090109T0236Z.090109T0745Z.090109T1019Z.NO/
632 AM PST FRI JAN 09 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE COEUR DALENE RIVER AT CATALDO
* AT 06:00 AM FRIDAY THE STAGE WAS 42.6 FEET 
* FELL BELOW FLOOD STAGE AT  2:19 AM FRIDAY.
* FLOOD STAGE IS 43.0 FEET 
* FORECAST...THE RIVER WILL CONTINUE TO FALL THROUGH THE DAY HOWEVER
  MINOR FLUCTUATION NEAR FLOOD STAGE ARE STILL POSSIBLE EARLY THIS
  MORNING.
* AT 43.0 FEET...MINOR FLOODING OF FARMLAND FROM CATALDO DOWNSTREAM TO
  HARRISON IS LIKELY. THE CAMPGROUND AT CATALDO WILL ALSO BEGIN TO 
  FLOOD.

$$

WAC075-IDC057-091502-
/O.CAN.KOTX.FL.W.0001.000000T0000Z-090109T2000Z/
/PLOI1.1.RS.090108T2322Z.090109T0615Z.090109T1357Z.NO/
632 AM PST FRI JAN 09 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE PALOUSE RIVER NEAR POTLATCH
* AT 06:15 AM FRIDAY THE STAGE WAS 14.9 FEET 
* FELL BELOW FLOOD STAGE AT  6:00 AM FRIDAY.
* FLOOD STAGE IS 15.0 FEET 
* FORECAST...THE RIVER WILL CONTINUE TO FALL STEADILY THROUGH THE DAY...HOWEVER
  MINOR FLUCTUATIONS NEAR FLOOD STAGE WILL STILL BE POSSIBLE THIS MORNING. 
* AT 15.0 FEET...FLOODING OF LOW LYING AREAS BETWEEN POTLATCH, ID AND 
  PALOUSE, WA IS LIKELY. THIS INCLUDES THE LIONS CLUB COMMUNITY PARK.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at Jan 7, 3:43 PM PST, 3 hours 19 minutes earlier.

Area forecast discussion, Jan 7, 3:43 PM PST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
343 PM PST WED JAN 7 2009

.SYNOPSIS...
A MOIST AND MILD SUBTROPICAL AIRMASS WILL INCREASE THE THREAT OF
SIGNIFICANT VALLEY RAINS...RISING SNOW LEVELS...AND GUSTY WINDS
THROUGH THURSDAY. URBAN AND SMALL STREAM FLOODING IS EXPECTED OVER
PORTIONS OF REGION THROUGH EARLY FRIDAY. DRIER WEATHER IS EXPECTED
FOR FRIDAY INTO THE WEEKEND WITH TEMPERATURES RETURNING TO SEASONAL
LEVELS. THIS WILL DRAMATICALLY LOWER THE THREAT OF FLOODING.

&&

.DISCUSSION...
TONIGHT AND THURSDAY...A PLUME OF SUB-TROPICAL MOISTURE EVIDENT ON
SATELLITE WATER VAPOR IMAGERY THIS AFTERNOON...WILL CONTINUE TO
BRING SIGNIFICANT RAINFALL TO THE REGION. THE MILD TEMPERATURES WILL
CONTINUE OVERNIGHT AS STRONG SOUTHWEST 850MB WINDS PUSH A WARM AND
MOIST AIRMASS OVER THE INLAND NORTHWEST. SNOW LEVELS WILL CONTINUE
TO BE QUITE HIGH WITH SNOW POSSIBLE ONLY OVER THE HIGHEST TERRAIN OF
THE CASCADES AND THE IDAHO PANHANDLE MOUNTAINS. STEADY RAINFALL THIS
AFTERNOON HAS TAKEN ON AN OROGRAPHIC LOOK AS STRONG WESTERLY WINDS
HAVE CREATED A LEE SIDE RAIN SHADOW THAT EXTENDS ACROSS THE BASIN TO
THE SPOKANE AREA. AS A SHORTWAVE TROUGH AND A SURFACE COLD FRONT
SWING THROUGH THE REGION ON THURSDAY...MID LEVEL WINDS WILL BACK TO
THE SOUTHWEST...LIMITING THE RAIN SHADOW AND BRINGING ANOTHER PERIOD
OF RAIN TO MUCH OF THE FORECAST AREA. THE COMBINATION OF MILD
TEMPERATURES AND STEADY RAIN WILL CONTINUE TO MELT THE CONSIDERABLE
SNOWPACK ACROSS THE AREA. SIGNIFICANT RUNOFF WILL CAUSE FLOODING
CONCERNS FOR MANY OF THE SMALL STREAM AND CREEKS ACROSS THE FORECAST
AREA. THERE IS ALSO THE POTENTIAL FOR ICE JAM BREAKUPS THAT CAN
CAUSE RAPID FLUCTUATIONS ON STREAMS AND RIVERS. FLOOD WARNINGS AND
ADVISORIES HAVE BEEN ISSUED FOR MUCH OF THE FORECAST AREA OUTSIDE OF
THE BASIN.

WINDS REMAIN GUSTY ACROSS PORTIONS OF THE PALOUSE AND THE
WEST PLAINS AS WELL AS THE WENATCHEE AND OMAK AREAS THIS AFTERNOON
BUT ARE EXPECTED TO CONTINUE BELOW ADVISORY LEVELS AND DIMINISH
SOMEWHAT OVERNIGHT. AS THE COLD FRONT PASSES THROUGH THURSDAY
AFTERNOON WINDS WILL INCREASE ONCE AGAIN BUT DO NOT EXPECT THEM TO
REACH ADVISORY CRITERIA. MODEL BOUNDARY LAYER WIND SPEEDS FOR THE
VALLEYS GENERALLY REMAIN AT OR BELOW 25KTS EXCEPT FOR IN THE
WENATCHEE AREA. WE WILL HAVE TO KEEP AN EYE ON THIS AREA BUT NO
WIND HIGHLIGHTS ISSUED AT THIS TIME. /KELCH

THURSDAY NIGHT THROUGH WEDNESDAY...THE BIG STORY FOR THIS PORTION
OF THE FORECAST WILL BE THE TEMPORARY HALT IN SNOW MELT THURSDAY
NIGHT THROUGH FRIDAY NIGHT BEFORE A BRIEF WARMUP ACROSS THE
SOUTHEASTERN CWA AND MUCH...MUCH DRIER CONDITIONS BUILDING INTO
THE AREA. THE SHORT WAVE TROUGH ASSOCIATED WITH THE COLD FRONT
THAT PASSES THE AREA THURSDAY EVENING WILL MOVE EAST BY FRIDAY.
COLD ADVECTION BEHIND THAT FRONT WILL DROP OUR TEMPERATURES BELOW
FREEZING ACROSS MOST OF THE CWA FOR ABOUT 24-36 HOURS. THIS SHOULD
ALLOW A REFREEZE AND TEMPORARY HALT IN RUNOFF INTO LOCAL STREAMS
AND RIVERS.

THE SYSTEM THAT MOVES THROUGH THURSDAY NIGHT DOES HAVE A FAIR
AMOUNT OF MOMENTUM ASSOCIATED WITH IT. BUFKIT SOUNDINGS SHOW A
NICE NORTHWESTERLY FLOW TRAJECTORY WITH AN INVERSION SOMEWHERE
JUST ABOVE THE CASCADE MOUNTAINTOPS AND AROUND 45 KTS BELOW THAT
INVERSION. CHANNELED FLOW BELOW THE INVERSION SHOULD MIX OUT TO
THE SURFACE AROUND WENATCHEE AND THE PALOUSE AND POMEROY AREAS
DURING THE EVENING THURSDAY RESULTING IN SOME WINDY CONDITIONS FOR
TIMES BEFORE THE COLD ADVECTION WANES AND MOMENTUM WEAKENS
OVERNIGHT.

BEHIND THURSDAY NIGHTS FRONT...LARGE SCALE RIDGING BEGINS TO POKE
UP OFF SHORE. HOWEVER...AHEAD OF THAT...ONE MORE WEAK WAVE TRIES
TO ROUND THE TOP OF THE RIDGE AND DOWN THE LEE OF THE ROCKIES.
WHILE LITTLE QPF IS EXPECTED WITH THIS SYSTEM...LOW LEVEL FLOW
AROUND 50 KTS AGAIN IS EXPECTED WITH SOUNDINGS SUGGESTING SOME
MIXING TO THE SURFACE IS POSSIBLE ACROSS THE PALOUSE AND POMEROY
AREAS YET AGAIN. SOUTHWESTERLY FLOW THIS TIME MEANS UPSLOPE FLOW
CONDITIONS INTO THE IDAHO PANHANDLE AND NORTHEASTERN WASHINGTON
MOUNTAINS...WHICH SHOULD INCREASE THE CHANCES FOR SNOW SHOWERS IN
THOSE LOCATIONS WITH THE WEAK SYSTEM.

BY THE BEGINNING OF NEXT WEEK...RIDGING GRADUALLY MOVES TOWARD THE
COAST WITH RATHER DRY CONDITIONS PREVAILING ON ALL MODELS ACROSS
THE CWA. HOWEVER...THE EXACT RIDGE PLACEMENT BY THAT JUNCTURE
WILL BE CRITICAL TO TEMPERATURES. THE GFS AND DGEX SOLUTIONS HAVE
A BROADER RIDGE WITH HIGHER HEIGHTS AND LOW LEVEL TEMPERATURES
OVER THE CWA...WHILE THE ECMWF HAS A MUCH SHARPER RIDGE AND
CONTINUOUS NORTHERLY FLOW OVER THE CWA WITH PROGRESSIVE NORTHERLY
DRY FRONTAL PASSAGES DURING THE WEEK. THE RESULT IS A MUCH COLDER
WEEK INDICATED BY THE ECMWF THAN THE GFS...ALTHOUGH NEITHER BRINGS
SIGNIFICANT LIFT OVER THE AREA. AS A RESULT...THE FORECAST TRENDS
RELATIVELY CLOSE TO NORMAL...A BIT COOLER THAN THE GFS...BUT A BIT
WARMER THAN THE ECMWF. /FRIES

&&

.HYDROLOGY DISCUSSION...THE CONCERN FOR URBAN AND SMALL STREAM
FLOODING WILL INCREASE OVERNIGHT INTO TOMORROW MORNING. BREEZY AND
MILD CONDITIONS HAVE CONTINUED TODAY AND WILL PERSIST THROUGH THE
NIGHT. WITH TEMPERATURES EXPECTED TO REMAIN WELL ABOVE
FREEZING...SNOW DENSITIES WILL INCREASE THROUGH THE NIGHT. AS THE
OPEN WAVE TROUGH APPROACHES LATE TONIGHT...MID LEVEL FLOW WILL
BACK TO THE SOUTHWEST...AND THE RAIN SHADOW OVER EASTERN
WASHINGTON WILL BE MUTED. LOOK FOR RAIN TO BUILD BACK INTO THE
SPOKANE METRO...THE NORTHEAST MOUNTAINS...AND INTO THE PALOUSE.
WITH AN ADDITIONAL HALF TO THREE-QUARTERS OF AN INCH OF RAIN LATE
THIS EVENING INTO THURSDAY MORNING...CLOGGED STORM DRAINS AND
WATER OBSTRUCTED BY SNOW BERMS WILL BE A PROBLEM. PONDING IN URBAN
AREAS COULD BE AT ITS PEAK DURING THE MORNING COMMUTE.

THE FLOODING CONCERNS FOR THE COUNTIES SOUTH OF THE PALOUSE LIKE
ASOTIN...GARFIELD...NEZ PERCE...AND LEWIS MAY BE LOW ENOUGH TO
ALLOW FLOOD WARNINGS TO BE CANCELLED EARLY. LOW ELEVATION SNOW
PACK IS CONSIDERABLY LESS IN THESE COUNTIES THAN IT IS AROUND
SPOKANE AND THE NORTHERN VALLEYS. CALLS TO LAW ENFORCEMENT
OFFICIALS AND EMERGENCY MANAGERS WILL BE MADE THIS AFTERNOON. IF
SMALL STREAMS CONTINUE TO RUN LOW THROUGH THE AFTERNOON...IT IS
UNLIKELY THAT THE RAIN EXPECTED TONIGHT INTO TOMORROW WILL BE
SUFFICIENT TO CREATE ANY HYDRO PROBLEMS.

FOR CHELAN AND WESTERN OKANOGAN COUNTIES...MID-LEVEL FLOW HAS
WEAKENED SINCE EARLY THIS MORNING...AND THE SLOP-OVER
PRECIPITATION IS NOT EXTENDING AS FAR EAST. HOWEVER...HEAVY RAIN
WILL CONTINUE ALONG THE CASCADE CREST THROUGH TOMORROW MORNING.
THERE HAS BEEN CONSIDERABLE MELTING OF THE LOW LEVEL SNOW-PACK
DURING THE LAST 12-24 HOURS. WITH THE EXCEPTION OF THE STEHEKIN
RIVER...WE ARE NOT EXPECTING ANY MAIN STEM RIVER PROBLEMS...BUT
SMALL STREAMS AND CREEKS WILL CONTINUE TO RUN HIGH. THE ARRIVAL
OF THE COLD FRONT BETWEEN 12Z AND 18Z WILL HELP TO PUSH SNOW
LEVELS DOWN TO 3000 FEET BY THURSDAY AFTERNOON...AND SNOW-MELT
WILL CURTAIL QUICKLY. /GKOCH

&&

.AVIATION...STRONG UPPER LEVEL FLOW CONTINUES TO PERSIST OVER THE
AREA. RAINSHADOWS WILL ALSO PERSIST IN THE LEE OF THE CASCADES UNTIL
A COLD FRONTAL PASSAGE ON THURSDAY. VERY STRONG FLOW OFF THE SURFACE
WILL ALLOW FOR SOME WIND SHEAR NEAR KPUW AND KCOE AS WELL UNDER THIS
REGIME.  WITH THE FRONTAL PASSAGE AND A STABLE LAYER ALOFT
CHANNELING STRONGER FLOW UNDER IT...STRONG WESTERLY WINDS ARE
POSSIBLE THURSDAY AFTERNOON...ESPECIALLY AROUND KEAT WITH GUSTS OVER
40 KTS POSSIBLE BY AFTERNOON. HOWEVER...OUTSIDE OF PERSISTING RAIN
AREAS...CONDITIONS WILL GENERALLY BE VFR. /FRIES

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        40  44  21  29  22  36 /  90  80  20   0   0  10
COEUR DALENE  40  44  24  30  21  36 /  90 100  40  10   0  20
PULLMAN        42  45  25  34  25  43 / 100 100  50  10   0  10
LEWISTON       46  51  33  37  28  43 /  60  70  10   0   0   0
COLVILLE       35  41  17  28  20  31 /  90  70  10   0  10  10
SANDPOINT      38  41  25  27  20  32 / 100 100  40  10  10  20
KELLOGG        39  42  27  28  22  34 / 100 100  70  10  10  10
MOSES LAKE     38  46  21  32  20  32 /  30  30  10   0   0   0
WENATCHEE      37  46  23  34  20  33 /  40  30  10   0   0   0
OMAK           35  41  20  29  18  31 /  50  30  10   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jan 7, 6:27 AM PST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
627 AM PST WED JAN 7 2009

WAZ034-035-041-043-044-081430-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
627 AM PST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES ARE EXPECTED THROUGH TONIGHT. THIS
WILL RESULT IN RAPID SNOWMELT ACROSS THE REGION WHICH COULD LEAD
TO LOCALIZED PONDING OF WATER OVER LOW-LYING AREAS AND LOCATIONS
NEAR PLUGGED STORM DRAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE UNSEASONABLY WARMTH WILL CONTINUE THROUGH THURSDAY RESULTING
IN MORE RUNOFF AND LOCALIZED PONDING OF WATER IN LOW-LYING AREAS.
COOLER AND DRIER WEATHER WILL ARRIVE BY THE END OF THE WEEK.

IDZ001>004-026-027-WAZ031>033-036>038-042-081430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
627 AM PST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES COMBINED WITH MODERATE TO LOCALLY
HEAVY RAINS WILL CONTRIBUTE TO EXCESSIVE RUNOFF OVER MUCH OF THE
AREA. RAINFALL OF 1 TO 3 INCHES IS EXPECTED NEAR THE CASCADES WITH 1
TO 2 INCHES OVER THE IDAHO PANHANDLE. THIS RUNOFF WILL LEAD TOWARD
AREAS OF FLOODING IN URBAN LOCATIONS...AS WELL AS NEAR SMALL
RIVERS AND STREAMS. SOUTHWEST WINDS OF 20 TO 30 MPH WILL ALSO
REDEVELOP OVERNIGHT...LEADING TOWARD ENHANCED SNOWMELT...ESPECIALLY
OVER THE PALOUSE AND INTO THE SPOKANE AND COEUR DALENE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WARM AND WET WEATHER WILL CONTINUE THROUGH THURSDAY RESULTING
IN PROLONGED FLOODING CONDITIONS IN URBAN AREAS AND NEAR SMALL
RIVERS AND STREAMS. COOLER AND DRIER CONDITIONS WILL DEVELOP BY
THE END OF THE WEEK EASING THE FLOODING THREAT.

In the hours before

Special weather statement, Jan 7, 3:35 PM PST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
335 PM PST WED JAN 7 2009

IDZ001>004-WAZ033-036-037-081400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
PLUMMER...POTLATCH...GENESEE...KELLOGG...ST MARIES...PINEHURST...
OSBURN...WALLACE...MULLAN...PULLMAN...COLFAX...ROSALIA...
LA CROSSE...SPOKANE...CHENEY...DAVENPORT...ROCKFORD...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS
335 PM PST WED JAN 7 2009

...MORE RAIN AND WIND ON THE WAY TONIGHT INTO THURSDAY...

THE CRITICAL PERIOD FOR INCREASING SNOW LOAD HAS PASSED...PEAKING
SOMETIME EARLY WEDNESDAY MORNING...AND SHOULD STABILIZE OR MORE
LIKELY DECREASE FOR MOST LOCATIONS BELOW 4000 FEET MSL AS ABOVE
FREEZING TEMPERATURES...BRISK SOUTHWEST WINDS AND RAINFALL ALLOW
MELTING AND SHEDDING TO OCCUR. MOST ROOFS WITH ANY DEGREE OF PITCH
SHOULD CONTINUE TO SHED SNOW-MELT INTO THURSDAY...FURTHER
DECREASING THE SNOW LOAD. LIQUID RAINFALL AMOUNTS EXPECTED TONIGHT
INTO THURSDAY AFTERNOON WILL RANGE FROM ONE HALF INCH OVER
NORTHEAST WASHINGTON TO ONE INCH NEAR PULLMAN AND MUCH OF THE
IDAHO PANHANDLE.

IT IS IMPORTANT TO NOTE THAT THAT FLAT AND LOW SLOPED ROOFS WILL
CONTINUE TO BE SUSCEPTIBLE TO SNOW LOADS DUE TO THE ACCUMULATION
OF MELT WATER AND POSSIBLE BLOCKAGE HINDERING DRAINAGE.
Local storm report, Jan 7, 5:13 PM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
513 PM PST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLOOD            2 S PESHASTIN           47.54N 120.60W
01/07/2009                   CHELAN             WA   LAW ENFORCEMENT

            WSP REPORTS A 200 TO 300 FOOT PORTION OF US HWY 97 HAS
            BEEN DAMAGED DUE TO FLOOD WATERS FROM PESHASTIN CREEK.

0400 PM     FLOOD            2 S MOSCOW              46.70N 117.00W
01/07/2009                   LATAH              ID   EMERGENCY MNGR

            WATER OVER HWY 95 SOUTH AT JACKSHA AND EIDS ROADS.

0400 PM     FLOOD            COLFAX                  46.88N 117.36W
01/07/2009                   WHITMAN            WA   EMERGENCY MNGR

            FLOODED BASEMENTS

0400 PM     FLOOD            VIOLA                   46.84N 117.02W
01/07/2009                   LATAH              ID   EMERGENCY MNGR

            FLOODED BASEMENTS.

&&

GKOCH
Local storm report, Jan 7, 7:00 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
700 PM PST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST 7 WSW WENATCHEE         47.38N 120.44W
01/06/2009  M72.00 MPH       CHELAN             WA   MESONET

            MEASURED AT WENATCHEE HEIGHTS PAWS STATION ELEVATION 2388
            FEET

0758 PM     NON-TSTM WND GST 6 SSW WENATCHEE         47.35N 120.37W
01/06/2009  M74.00 MPH       CHELAN             WA   TRAINED SPOTTER

            FREQUENT GUSTS IN THE 60 TO 70 MPH RANGE IN THE
            SQUILCHUCK VALLEY...ELEVATION 1298 FEET.

0830 PM     NON-TSTM WND DMG 7 SW QUINCY             47.16N 119.96W
01/06/2009                   GRANT              WA   NEWSPAPER

            IRRIGATION CIRCLE BLOWN OVER NEAR THE COLUMBIA RIVER
            SOUTH OF CRESCENT BAR.

0830 PM     NON-TSTM WND DMG WENATCHEE               47.43N 120.32W
01/06/2009                   CHELAN             WA   NEWSPAPER

            STRONG WINDS FROM 615 PM TO AROUND 100 AM. TWO WINDOWS
            BLOWN OUT OF INSURANCE BUILDING DOWNTOWN. POWER OUTAGES.
            CARPORT BLOWN DOWN AT APARTMENT BUILDING FORCING
            RELOCATION OF ONE FAMILY. DOWNED TREE CLOSED CLEVELAND
            STREET.

0900 PM     NON-TSTM WND GST 7 SW WENATCHEE          47.35N 120.43W
01/06/2009  M72.00 MPH       CHELAN             WA   MESONET

            PAWS SENSOR RECORDED SUSTAINED WINDS 32-38 MPH WITH GUSTS
            AS HIGH AS 72 MPH BETWEEN 5 PM AND 9 PM. ELEVATION 2388
            FEET.

0923 PM     NON-TSTM WND GST 6 E WENATCHEE           47.43N 120.20W
01/06/2009  M62.00 MPH       DOUGLAS            WA   ASOS

            ELEVATION 1255 FEET.

1100 PM     NON-TSTM WND GST 7 WSW WENATCHEE         47.38N 120.44W
01/06/2009  M78.00 MPH       CHELAN             WA   MESONET

            WENATCHEE HEIGHTS PAWS STATION AT 2388 FT ELEVATION

0130 AM     NON-TSTM WND DMG 10 S WENATCHEE          47.28N 120.32W
01/07/2009                   CHELAN             WA   NEWSPAPER

            ROOF...TRUSSES AND SHEETROCK BLOWN OFF HALF A HOUSE IN
            WENATCHEE HEIGHTS.

&&

RJM

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:48 AM PSTRiver Flood WarningOTXKootenai, Shoshone28 hr
Jan 8, 11:05 AM PSTAreal Flood WarningOTXShoshone27 hr
Jan 8, 1:06 PM PSTFlash Flood WatchOTXBenewah, Shoshone30 hr

Nearby

River Flood Warnings in Washington, 2009River Flood Warnings in Idaho, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.